Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Oct 19, 2004, 3:30 AM CDT for Franklin County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2004, 3:30 AM CDT (08:30 UTC)
- Expired
- Oct 19, 2004, 4:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 10:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 558 m²/s²
- 0-3 km storm-relative helicity
- 651 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 16.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 11:05 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Oct 18, 11:05 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1105 PM CDT MON OCT 18 2004 .UPDATE... UPDATED ZONES COMING OUT FOR A NEW TORNADO WATCH TO BE ISSUED FOR PORTIONS OF AL AND TN...INCLUDING COLBERT...FRANKLIN...LAUDERDALE... LAWRENCE...LIMESTONE...MADISON...AND MORGAN COUNTIES IN AL AND LINCOLN...FRANKLIN...AND MOORE COUNTIES IN TN. WW 863 WILL BE VALID UNTIL 09Z/4 AM CDT. && .DISCUSSION... ETA SEEMS TO SUGGEST THAT THE BEST POTENTIAL FOR CONVECTION OVERNIGHT WILL BE ACROSS THE ARK-LA-MISS REGION NEAR JAN...WITH THE BEST INSTABILITY AND MOISTURE...AND THE STRONGER OVERALL DYNAMICS. WARM FRONT WILL REMAIN WELL TO OUR N SO THAT FOCUSING MECHANISM IS ALSO PROBABLY OUT OF RANGE. IF STORMS DO FIRE TO THE SW...THERE IS A DECENT CHANCE THAT THIS WILL STARVE MOISTURE NEEDED FOR LOCAL DEVELOPMENT. FOR TEMPS...WILL TREND TOWARDS THE WARMER ETA MOS FOR MINS. COMPLEX THAT COULD DEVELOP OVERNIGHT DOES HAVE THE POTENTIAL TO TRANSLATE EWD AND CREATE A WET/STORMY MORNING ACROSS THE TN VALLEY. AM HRS DO LOOK LIKE THE BEST CHANCE OF RAIN WITH SOME SEMBLANCE OF A LLVL JET AND BETTER INSTABILITY...BUT THINK ANY SVR ACTIVITY HERE WILL PROBABLY BE PRETTY ISOLATED. BOTH THE DYNAMICS AND INSTABILITY WEAKEN DURING THE DAY...SO PLAN TO EMPHASIZE MORNING AS A BETTER TIME FOR RAINFALL IN THE GRIDS AND ZONES. ALSO PLAN TO TREND AGAIN TOWARDS THE COOLER ETA MOS FOR MAX TEMPS TOMORROW...AS WIDESPREAD CLOUD COVER AND RAINFALL SHOULD KEEP HEATING TO A MINIMUM. THINGS SHOULD BEGIN TO DRY OUT TUES NIGHT INTO WED AS UPR RIDGING BEGINS TO DEVELOP...AND REMAINDER OF THE PD LOOKS DRY AS HIGH PRESSURE BUILDS. GOING TEMPS AND FCST LOOKED PRETTY GOOD FOR THIS TIME PD...WITH ONLY MINOR CHANGES MADE. EXTENDED (THURSDAY THROUGH MONDAY)... DAYS 4-7 HINGE LARGELY ON THE STRENGTH OF AN UPR-LVL RIDGE...WHETHER IT IS STRONG ENOUGH TO DEFLECT A SHORTWAVE OVER THE MID MS AND OH VALLEYS. THERE IS A BIT MORE SPREAD IN THE MED-RANGE MODELS CENTERING PRIMARILY ON THE STRENGTH OF THE HIGH AND THE EXACT TIMING AND STRENGTH OF THE SHORTWAVE...BUT THERE IS NOT QUITE ENOUGH SPREAD TO HAVE A SIGNIFICANT PREFERENCE. IN GENERAL...DOESNT LOOK LIKE A VERY DIFFERENT FCST EITHER...AS A STRONG FRONT WILL APPROACH THE AREA DURING THE WEEKEND...BUT FIZZLE OUT AS HIGHLY-AMPLIFIED FLOW BECOMES MORE ZONAL AGAIN. MODELS NOW DEPICT A SECOND SHORTWAVE DIGGING IN ACROSS THE NERN CONUS WHICH GIVES NEW LIFE TO THE FRONT JUST BEYOND DAY 7...BUT WILL MAKE THE FCST DRY FOR MONDAY ATTM. NOT MANY CHANGES MADE TO THE EXTENDED...WITH JUST MINOR ADJUSTMENTS IN TIMING FOR THE WEEKEND AND THE USUAL TWEAKS TO TEMPERATURES. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...TORNADO WATCH 861 ALZ001>004 THRU 11PM CDT. TN...TORNADO WATCH 862 TNZ076-TNZ096-TNZ097 THRU 11PM CDT. && 27/24
Hazardous weather outlook, Oct 18, 11:19 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1119 PM CDT MON OCT 18 2004 ALZ001>010-016-TNZ076-096-097-191015- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1119 PM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... DUE TO AN AXIS OF UNSTABLE AIR...ALONG WITH PERSISTENT SHEAR ACROSS THE REGION...THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE TENNESSEE VALLEY OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE... WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF DEVELOPING STRONG ROTATION AND THEREFORE TORNADOES. AT THIS TIME...THE BEST CHANCES OF THUNDERSTORM DEVELOPMENT WILL BE ALONG AND WEST OF INTERSTATE 65 IN ALABAMA...AND ACROSS SOUTHERN MIDDLE TENNESSEE. ANOTHER LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER ARKANSAS...LOUISIANA...AND MISSISSIPPI OVERNIGHT TONIGHT...WHICH MAY BEGIN TO AFFECT THE REGION TOWARDS DAYBREAK. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... IF THE COMPLEX OF SHOWERS AND THUNDERSTORMS DOES DEVELOP WEST OF THE AREA TONIGHT...A ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA MAINLY DURING THE MORNING ON TUESDAY. WHILE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREAT BEING STRONG STRAIGHT LINE WINDS...A WIDESPREAD SEVERE WEATHER EVENT APPEARS UNLIKELY. ANOTHER UPPER LEVEL DISTURBANCE MAY HELP TRIGGER SOME MORE SHOWERS AND THUNDERSTORMS ACROSS MISSISSIPPI LATE TUESDAY AFTERNOON...WHICH MAY IN TURN MOVE ACROSS THE AREA TUESDAY EVENING. HOWEVER... CONFIDENCE IN ADDITIONAL REDEVELOPMENT IS LOW. BEYOND TUESDAY...UPPER RIDGING WILL RESULT IN DECREASED RAIN CHANCES FOR MID TO LATE WEEK. A WEAKENING FRONT WILL APPROACH THE AREA OVER THE WEEKEND WHICH WILL BRING A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS AT THAT TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY OVERNIGHT. 27/24
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 9:55 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 50 min |
| Oct 18, 10:15 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 45 min |
| Oct 18, 10:58 PM CDT | Tornado Warning | HUN | Colbert | 47 min |
| Oct 18, 11:20 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 25 min |
| Oct 18, 11:29 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 46 min |
| Oct 19, 2:43 AM CDT | Tornado Warning | HUN | Lauderdale | 47 min |
| Oct 19, 3:19 AM CDT | Severe Thunderstorm Warning | HUN | Limestone | 41 min |
| Oct 19, 3:28 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 17 min |
| Oct 19, 4:41 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 49 min |
| Oct 19, 4:58 AM CDT | Severe Thunderstorm Warning | HUN | Madison | 47 min |
| Oct 19, 5:16 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 2 hr |
| Oct 19, 6:05 AM CDT | Flash Flood Warning | HUN | Madison | 3 hr |
| Oct 19, 6:20 AM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
| Oct 19, 6:39 AM CDT | Flash Flood Warning | HUN | Lawrence | 3 hr |
| Oct 19, 7:10 AM CDT | Flash Flood Warning | HUN | Franklin | 2 hr |
| Oct 19, 11:24 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 6 hr |
| Oct 19, 1:09 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 21 min |
| Oct 19, 1:13 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 47 min |
| Oct 19, 1:31 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 44 min |
| Oct 19, 1:39 PM CDT | Tornado Warning | HUN | Colbert | 36 min |
| Oct 19, 2:05 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 25 min |
| Oct 19, 2:37 PM CDT | Flash Flood Warning | HUN | Madison, Marshall, Morgan | 113 min |
| Oct 19, 5:56 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| Oct 19, 6:25 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 50 min |
| Oct 18, 7:27 PM CDT | Tornado Warning | HUN | Lincoln | 48 min |
| Oct 19, 2:49 AM CDT | Tornado Warning | HUN | Franklin | 41 min |
| Oct 19, 3:13 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 17 min |
| Oct 19, 3:21 AM CDT | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 39 min |
| Oct 19, 4:27 AM CDT | Flash Flood Warning | HUN | Franklin, Lincoln, Moore | 4 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.